Article Text

Download PDFPDF
Lumbar Epidural Hematoma Following Interlaminar Fluoroscopically Guided Epidural Steroid Injection
  1. Jeni Page, ACNP-BC,
  2. Marc Moisi, MD and
  3. Rod J. Oskouian, MD
  1. From the Swedish Neuroscience Institute, Seattle, WA
  1. Address correspondence to: Jeni Page, ACNP-BC, Swedish Neuroscience Institute, 1600 E Jefferson, Suite 101 Seattle, WA 98122 (e-mail: jeni.page{at}swedish.org).

Abstract

Objective Spinal epidural steroid injections are generally considered a safe, effective treatment for radicular pain in a variety of spinal conditions. Complications secondary to these injections, although rare, can result in devastating neurologic symptoms. Patients with preexisting moderate-to-severe spinal stenosis and recent use of chronic anticoagulation pose a challenging dilemma when making treatment decisions, as a history of both can increase the risk of complications.

Case Report The following case study provides a description of a patient with spinal stenosis who discontinued anticoagulation therapy according to the recommended guidelines but who experienced a subsequent acute epidural hematoma and significant neurologic injury.

Conclusions This case report describes the potential risk factors present in this patient. Presence of spinal stenosis and the interlaminar approach seem to be significant risk factors in this case. Presence of an intrinsic coagulopathy was not determined.

Statistics from Altmetric.com

Footnotes

  • The authors declare no conflict of interest.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.